Health knowledge made personal
Join this community!
› Share page:

Can supplementing with natural progesterone cream cause hair loss in women? I am peri-menopausal.


Posted by lana

My hair has been shedding excessively over the past year, and I've recently started supplementing with natural progesterone cream.  I don't know that it is helping.  If anything, the hair on the top of my head seems to be getting a little thinner, although the shedding has stopped.  My testosterone levels are normal, but at the very low end of normal.  Thanks for any advice in this regard!
 
Answers (1)
Sort by: Newest first | Oldest first

Dear Lana,

I've never heard of progesterone cream causing hair loss.  Hair loss is sadly much more common than we knew with menopausal women.  I had a terrible time personally with hair loss that began in perimenopause.  Possible causes for hair loss:  sensitivity to testosterone (so even if normal it can make a sort of "gunk" that blocks the hair follicle, low thyroid, iron deficiency, or heredity.

Ideally, you want to find out if thyroid or iron deficiency are the cause and remedy those.

If not, one remedy is to use Nioxin shampoo and cream rinse for thinning hair - many women have stopped losing and had hair regrowth.  I use it and it works well - my hairdresser tells me that it was developed for women who lost their hair with chemotherapy.  But I do know that it works - and hey, it's good shampoo regardless, so worth a try.  You can buy it at your beauty supply store or online.  Be sure and buy #4 for both - for noticeably thinning hair.

Some women have reported good results with Minoxidil topical cream - others claim it only grew back "peach fuzz".   I recently heard from a woman in the Netherlands about a cream that was topical spironalactone that she said worked fabulously for her. 

Oral spironalactone has been prescribed (because it blocks the action of testosterone, so no more "gunk" on the hair follicle.)  I actually took this drug and would not recommend it - it was originally developed as a diuretic (especially for liver patients) .  It's a pretty heavy duty drug and I was only able to tolerate it for a couple weeks before I gave up.  You can discuss it with your physician if you wish - info is in a book called "The Hormonally Vulnerable Woman" by Geoffrey Redmond MD.

For more details,  and other info re: how to maximize the hair you do have, check out my blogsite www.menopausegoddessblog.org and search "hair loss" for all the blog entries dealing with this.

Let me just say that I REALLY understand - and that of all the myriad symptoms I dealt with in this transition, this one freaked me out the most.

Good luck -please keep us posted!

Lynette Sheppard RN

www.menopausegoddessblog.org

 

NOTICE: The information provided on this site is not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on Wellsphere. If you have a medical emergency, call your doctor or 911 immediately.
Post an answer
Write a comment: